Scientists in Australia and New Zealand recently examined how a synthetic cannabinoid, CUMYL-4CN-BINACA, causes seizures.
Synthetic cannabinoids are a dangerous group of designer drugs that bind tightly to cannabinoid receptors. They were initially used as tools in science — since THC and cannabis were nearly impossible for researchers to access. There are many dozens of related synthetic cannabinoids. Scientists in Australia and New Zealand recently examined how one, called CUMYL-4CN-BINACA, causes seizures. This synthetic cannabinoid binds with high potency to the CB1 receptor — about 10-20x higher than THC. Unlike THC, CUMYL-4CN-BINACA is a full agonist at CB1, meaning the effect upon binding is much stronger than THC’s effect. Read more about that here. The effect is so strong that it dysregulates neurotransmission, which causes seizures and a drop in body temperature. The scientists planned to try a range of doses, but at the fourth dose the animals’ body temperature dropped by 7 ℃ (12.6 ℉). The seizures and hypothermia could be partly blocked by giving the CB1 inhibitor, Rimonabant. (But Rimonabant also seemed to cause seizures at a high dose.) The cannabinoid CUMYL-4CN-BINACA was first described in a 2014 patent, and appears to have caused a handful of deaths in the EU and Turkey since 2016.
Read study: CUMYL-4CN-BINACA Is an Efficacious and Potent Pro-Convulsant Synthetic Cannabinoid Receptor Agonist
Adrian Devitt-Lee is a research scientist and longtime Project CBD contributor. © Copyright, Project CBD. May not be reprinted without permission.